Alert archive / Maine / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 34, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Aug 16, 2018, 12:52 AM EDT for Hancock County, Maine. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 16, 2018, 12:52 AM EDT (04:52 UTC)
- Expired
- Aug 16, 2018, 1:45 AM EDT
- In force
- 53 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Hancock County, ME
The radar
The Portland,ME radar (KGYX), 168 km from the middle of the area, began a volume at 04:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 12:34 AM EDT, 18 minutes earlier.
Area forecast discussion, Aug 16, 12:34 AM EDT, 18 minutes before
Area Forecast Discussion National Weather Service Caribou ME 1234 AM EDT Thu Aug 16 2018 .SYNOPSIS... A cold front will move across the region overnight. High pressure from the west will approach late tonight and Thursday and cross the region Thursday night. Low pressure from the Great Lakes will cross the region later Friday through Saturday. && .NEAR TERM /THROUGH TODAY/... 1230am update...Thunderstorm activity with locally heavy rainfall is crossing the southern portion of the forecast area at this time. This activity is south of the cold front. The cold front will slowly creep southward to the coast this morning. Will taper off the thunderstorms gradually in the next several hours. Previous discussion blo... Strong to severe storms are tracking across the CWA this evening, mainly along a line from Katahdin to Limestone, but other scattered storms are noted up by the St. John Valley and into southern Piscataquis. Heavy rain remains the main threat, though storms have shown good vertical development so strong winds are not out of the question. Several SVRs and flood advisories have been issued so far. This activity will generally continue to the southeast through the evening, and should gradually diminish between sunset and midnight. Drier air will work in overnight into Thu, though some clouds will likely linger into Thu AM before clearing. Would expect the chance for some fog for coastal Downeast and the offshore waters tonight, until the front comes through around sunrise and helps clear it out. Highs may reach into the lower 80s for Downeast and the lower Penobscot Valley, with mid to upper 70s for the northern half of the CWA. && .SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/... Fair conditions Thu ngt and Fri morn will give way to increasing cldnss Fri aftn as low pres from the lower great lks apchs. Shwrs and gnrl rnfl will ovrsprd the FA from the WSW Fri ngt and cont into erly sat morn before tapering to sct shwrs late Sat morn and ending from NW to SE Sat aftn. Attm, it looks like the heaviest rnfl upwards of 1.00 to 1.50 inches from this system will be across Cntrl and Downeast areas where there could be embedded tstms with hvy rnfl. N of the track of the sfc low across the Nrn areas of the FA, sig lesser rnfl amts are xpctd. Clrg skies, cooler temps, and drier conditions are xpctd Sat ngt. Temps will be abv normal Fri and Fri ngt, then slightly below avg Sat and Sat ngt. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... Fair conditions and seasonal to abv seasonal temps are xpctd Sun thru Tue. The next chc of sig rnfl will be Tue ngt into Wed as another low pres system from the midwest/lower great lks area apchs the Rgn. && .AVIATION /06Z THURSDAY THROUGH MONDAY/... NEAR TERM: 610 PM Update...Numerous thunderstorms are causing localized reductions to MVFR or IFR conditions, along with the expected turbulence issues. As the storms die down after 00z, most areas should return to persistent VFR conditions. Exception may be KBHB, where fog and/or low stratus may bring a reduction to IFR or perhaps even LIFR overnight. A front pushing through later tonight should clear out any fog and low stratus by Thu AM. SHORT TO LONG TERM: Mainly VFR Thu ngt and Fri with clgs and vsbys lowering to MVFR/IFR in rn ovrngt Fri into Sat morn. Conditions improve back to VFR Fri aftn and cont so thru Mon. && .MARINE... NEAR TERM: Seas will remain 2 to 4 ft tonight into Thu AM, then gradually decrease during the day Thu. S-SW'ly winds tonight will turn offshore by tomorrow morning. Winds and gusts should generally remain 15kts or less through Thursday. SHORT TO LONG TERM: No hdlns anticipated. Marine fog possible Fri ngt into Sat morn and warm and humid air again moves N ovr the cold Gulf of ME waters. Went with about 75 to 80 percent of WW3 wv ht guidance for fcst wv hts with primary wv pds ranging from 4 to 8 sec. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...None. MARINE...None. && Near Term...Farrar/Kredensor Short Term...VJN Long Term...VJN Aviation...Farrar/Kredensor/VJN Marine...Farrar/Kredensor/VJN
Hazardous weather outlook, Aug 15, 10:18 PM EDT, 2 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Caribou ME 1018 PM EDT Wed Aug 15 2018 MEZ001-002-170230- Northwest Aroostook-Northeast Aroostook- 1018 PM EDT Wed Aug 15 2018 This Hazardous Weather Outlook is for Far Northern Maine. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ003>006-010-011-015>017-029>032-170230- Northern Somerset-Northern Piscataquis-Northern Penobscot- Southeast Aroostook-Central Piscataquis-Central Penobscot- Southern Penobscot-Interior Hancock-Central Washington- Coastal Hancock-Coastal Washington-Southern Piscataquis- Northern Washington- 1018 PM EDT Wed Aug 15 2018 This Hazardous Weather Outlook is for Coastal DownEast Maine, East Central Maine, Eastern Maine, Interior DownEast Maine, North Central Maine, Northern Maine and West Central Maine. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Low pressure tracking across the area will bring the risk for heavy rain from the central Highlands to Downeast Maine Friday night. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-170230- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 1018 PM EDT Wed Aug 15 2018 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Aug 16, 12:40 AM EDT, 12 minutes before
Special Weather Statement
National Weather Service Caribou ME
1240 AM EDT THU AUG 16 2018
MEZ015-016-029-160530-
Interior Hancock-Coastal Hancock-Southern Penobscot-
1240 AM EDT THU AUG 16 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL HANCOCK AND
SOUTHERN PENOBSCOT COUNTIES...
At 1235 AM EDT, an area of strong thunderstorms was located from
near Dexter to Plymouth, moving east at 35 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Bangor, Old Town, Ellsworth, Bucksport, Dexter, Newport, Orono,
Brewer, Hampden, Hermon, Corinth, Veazie, Dedham, Kenduskeag, Indian
Island, East Corinth, Glenburn and Orrington.
This includes the following highways...
Interstate 95 between mile makers 157 and 205.
US Highway 1 near Orland.
State Highway 11 between Newport and East Corinth.
State Highway 9 between Dixmont and Clifton.
Heavy rainfall is also occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4457 6881 4463 6884 4468 6881 4470 6884
4464 6918 4472 6920 4473 6927 4506 6935
4508 6845 4454 6827
TIME...MOT...LOC 0431Z 268DEG 41KT 4469 6938
NorcrossThe office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 12:40 AM EDT | Special Weather Statement | CAR | Hancock | 50 min |
| Aug 16, 1:06 AM EDT | Special Marine Warning | CAR | 84 min | |
| Aug 16, 2:55 AM EDT | Special Marine Warning | CAR | 50 min | |
| Aug 16, 3:20 PM EDT | Beach Hazards Statement | CAR | Hancock, Washington | 29 hr |
Nearby
Severe Thunderstorm Warnings in Maine, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.